Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

September 28, 2016Cumberland County, Harnett County, Hoke County, North Carolina

NWS Raleigh, NC issued this special weather statement at Sep 28, 2016, 2:21 PM EDT for Cumberland County, Harnett County, Hoke County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2016, 2:21 PM EDT (18:21 UTC)
Expired
Sep 28, 2016, 3:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 3:15 PM EDTHAIL 14 Nw Wade, NC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

318 
WWUS82 KRAH 281821
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT WED SEP 28 2016
 
NCZ075-077-086-088-281915-
CUMBERLAND  NC-HOKE  NC-MOORE  NC-HARNETT  NC-
221 PM EDT WED SEP 28 2016

 ...DEVELOPING SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS
NORTHERN CUMBERLAND...NORTHERN HOKE...SOUTHEASTERN MOORE AND HARNETT
COUNTIES THROUGH 315 PM EDT...

AT 218 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS ACROSS THE SANDHILLS...MOVING NORTHEAST AT
20 MPH. 

THE STRONGEST STORMS WILL MOVE ACROSS NORTHWESTERN CUMBERLAND COUNTY
AND SOUTHERN HARNETT COUNTY. PEA SIZE HAIL AND WIND GUSTS UP TO 40
MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SOUTHERN PINES...RAEFORD...LILLINGTON...FORT BRAGG...
PINEHURST...ABERDEEN...GODWIN...POPE AFB AND SPRING LAKE.

LAT...LON 3506 7948 3524 7949 3531 7919 3531 7918
      3547 7901 3542 7874 3523 7866 3509 7867
      3500 7867 3499 7940
TIME...MOT...LOC 1818Z 226DEG 15KT 3512 7907 

$$

BLAES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Sep 28, 1:50 PM EDT, 31 minutes earlier.

Area forecast discussion, Sep 28, 1:50 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
150 PM EDT WED SEP 28 2016

.SYNOPSIS...
A potent upper level low over the Great Lakes will drift southward
through the Ohio valley today, stall over the Cumberland Plateau in
eastern Tennessee and Kentucky on Thursday and Friday, then
retrograde north through the Ohio valley and lower Great Lakes
this weekend.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 1035 AM Wednesday...

Conditions still look favorable for severe storms and heavy rain
late this afternoon through at least early Thursday.  The quasi-
stationary synoptic front was analyzed over the Foothills yet again
this morning, having made little progress east without better
support from the upper low settling toward the Tenn Valley.  The
front isn't expected to move much today either, leaving central NC
well within the warm sector, which will be characterized by MLCAPE
upwards of 2000 J/KG owing to strong diabatic heating and warm
advection from the south.  Clusters of storms may contain supercells
by late this evening as mid-level winds increase to 40-50kt and near
surface flow backs/strengthens in response to the approaching upper
low, with increasing threat of a tornado toward the NC/VA border
where winds will likely be backed the most.

The biggest uncertainty is a focus for convective initiation given
just broad isentropic accent around 300K and the lack of strong
height falls/DCVA until later tonight.  Thus, convection is likely
to form on mesoscale boundaries (ie differential heating or
localized convergence), which makes it hard to prog a specific area
for hazard threats.  Mostly southwesterly deep layer flow will
cause bands to be oriented southwest to northeast and may train over
some unlucky areas.  PW is 1.75-2" and isolated storms have produce
2-4" of rain the past couple of days. The flash flood threat will be
greatest in urban areas. CAM ensembles still favor the US-1 corridor
for multiple rounds, and the threat of severe/flooding looks to be
greatest from 21z-03z, given best overlap of peak heating and
increasing forcing, though the forcing aspect will likely continue
some convection through he overnight hours.

With no airmass change, highs today will be very close to what we
saw on Tuesday ranging from upper 70s north to mid 80s south. Lows
65 to 70.

&&

SHORT TERM /Thursday through Friday/...
As of 120 PM Wednesday...

Additional showers and storms with training moderate to heavy rain
remains likely over Central NC Thu, with a gradual shift to the ENE
on Fri.

The powerful mid level low will continue to sit and spin over KY on
Thu before drifting/wobbling slightly northward to IN on Fri, with
lobes of DPVA sweeping through western and central NC, along/atop
the very slow-moving north-south oriented cold/occluded surface
frontal zone. PW values remain elevated (over 1.5") over all but the
far west Thu, shifting to east of I-95 Fri, beneath nearly
continuous bands of pronounced upper divergence. The WRF-ARW/NMM
both start the day Thu with a band of convection bisecting the
forecast area, drifting slowly eastward through the far eastern
Piedmont and Coastal Plain through Fri, filling in with better
coverage with time, with a cell motion that presents a threat for
training and resultant localized flooding. Will retain, with minor
tweaks, the overall pattern of the earlier forecast, with lower
chance pops west and high pops in the central/eastern CWA Thu,
trending lower WSW to ENE through Fri but remaining high in the far
eastern/NE forecast area Fri, tapering off further Fri night.

Temps both days will be held down by clouds/precip in the east and
by lowering post-front thicknesses in the western CWA. Highs in the
upper 70s to lower 80s Thu and in the mid 70s to lower 80s Fri,
still slightly above seasonal normals. Lows 60-68 Thu night and 54-
65 Fri night. -GIH

&&

.LONG TERM /Saturday through Wednesday/...
As of 430 AM Wednesday...

Overview: High confidence in dry/pleasant conditions over the
weekend and early next week gives way to below normal confidence
mid/late next week as a highly meridional synoptic pattern evolves
over the Continental US and a potentially significant tropical
cyclone (yet to develop) could threaten portions of the Southeast
coast.

A potent upper level low over the Great Lakes will drift southward
through the Ohio valley today, stall over the Cumberland Plateau in
eastern Tennessee and Kentucky on Thursday and Friday, then
retrograde north through the Ohio valley and lower Great Lakes this
weekend. An attendant cold front will track east of the Appalachians
on Thursday, then stall over eastern portions of the Carolinas
Friday into the weekend, gradually washing out late this weekend and
early next week. Forecast confidence is above average at the
beginning of the long term period (Fri-Sun), but decreases markedly
thereafter (Mon-Wed), primarily w/regard to the evolution of the
stalled/retrograding upper level low. The 00Z GFS indicates that the
upper low will track northward through New England Sun night, at
which point it is absorbed by the northern stream jet (Mon) and
tracks rapidly NE through the Canadian Maritimes into the northern
Atlantic (Tue), with subsidence in the wake of this feature aiding
amplification of a deep upper level ridge along the Eastern Seaboard
(Wed). The 00Z ECMWF is a little slower and a little further west
when retrograding the upper low northward over the weekend. As a
consequence, the upper low fails to rendezvous with the northern
stream jet (Mon-Tue) and cuts-off along the New England coast (Tue-
Wed), precluding significant amplification of an upper level ridge
along the Eastern Seaboard as depicted by the GFS.

If the robust tropical wave currently approaching the Windward
Islands develops into a significant tropical cyclone over the
Carribean late this weekend/early next week (as long range guidance
continues to suggest), then the evolution of the aforementioned
upper level low will likely become a critical piece of the puzzle in
determining it's track and potential impact on the Southeast US
coast mid/late next week. -Vincent

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 150 PM Wednesday...

Scattered of morning stratus has yielded VFR most everywhere, with
MVFR ceilings holding on in at INT and GSO.  Daytime heating and an
approaching deep upper low will trigger storms that should become
more numerous with time.  These will be scattered this afternoon and
early evening,but may become focused in a line tonight.  Some of the
storms may be strong with very heavy rain, and thus LIFR  conditions
are possible.  Some IFR ceilings should develop once the main area
of showers moves east, primarily around GSO/INT/RDU, tough additional
showers will still be possible throughout the night.

Typical daytime improvement in ceilings is expected Thursday
morning, though with the the frontal zone still over the region and
the upper low settling over the Tenn Valley, another round of strong
storms is expected Thursday afternoon.

Outlook: Drier air is finally expected to filter into the region on
Friday, leading to improved aviation conditions through the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...CBL/BS
SHORT TERM...Hartfield
LONG TERM...Vincent
AVIATION...BS
Hazardous weather outlook, Sep 28, 1:56 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
156 PM EDT WED SEP 28 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
156 PM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A DEEP UPPER LOW SETTLING OVER THE TENNESSEE VALLEY AND A STALLED
FRONT OVER NC WILL LEAD TO NUMEROUS SHOWERS AND STORMS THIS
AFTERNOON AND TONIGHT, SOME OF WHICH MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.
ADDITIONALLY, MULTIPLE ROUNDS OF HEAVY RAIN MAY ALSO LEAD TO
LOCALIZED FLOODING, ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE POSSIBLE AGAIN
THURSDAY AFTERNOON. A FEW STORMS COULD BECOME SEVERE. LOCALLY
HEAVY RAIN AND FLASH FLOODING ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5PM AND MIDNIGHT TONIGHT.

In the hours before

Special weather statement, Sep 28, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT WED SEP 28 2016

NCZ075-077-086-088-281915-
CUMBERLAND  NC-HOKE  NC-MOORE  NC-HARNETT  NC-
221 PM EDT WED SEP 28 2016

 ...DEVELOPING SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS
NORTHERN CUMBERLAND...NORTHERN HOKE...SOUTHEASTERN MOORE AND HARNETT
COUNTIES THROUGH 315 PM EDT...

AT 218 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS ACROSS THE SANDHILLS...MOVING NORTHEAST AT
20 MPH.

THE STRONGEST STORMS WILL MOVE ACROSS NORTHWESTERN CUMBERLAND COUNTY
AND SOUTHERN HARNETT COUNTY. PEA SIZE HAIL AND WIND GUSTS UP TO 40
MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SOUTHERN PINES...RAEFORD...LILLINGTON...FORT BRAGG...
PINEHURST...ABERDEEN...GODWIN...POPE AFB AND SPRING LAKE.

LAT...LON 3506 7948 3524 7949 3531 7919 3531 7918
      3547 7901 3542 7874 3523 7866 3509 7867
      3500 7867 3499 7940
TIME...MOT...LOC 1818Z 226DEG 15KT 3512 7907

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:41 PM EDTSpecial Weather StatementRAHMontgomery49 min
Sep 27, 8:50 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph40 min
Sep 27, 9:36 PM EDTSpecial Weather StatementRAHChatham, Hoke, Montgomery, Moore84 min
Sep 27, 9:36 PM EDTSevere Thunderstorm WarningRAHDurham, Orange, Person54 min
Sep 27, 9:42 PM EDTAreal Flood AdvisoryRAHMontgomery, Moore3 hr
Sep 27, 9:53 PM EDTSpecial Weather StatementRAHAlamance67 min
Sep 27, 10:44 PM EDTFlash Flood WarningRAHMontgomery, Moore, Richmond3 hr
Sep 27, 11:30 PM EDTSpecial Weather StatementRAHHoke45 min
Sep 28, 12:17 AM EDTSpecial Weather StatementRAHHoke28 min
Sep 28, 2:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett48 min
Sep 28, 3:01 PM EDTSpecial Weather StatementRAHForsyth59 min
Sep 28, 3:08 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson52 min
Sep 28, 3:19 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford41 min
Sep 28, 3:36 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett39 min
Sep 28, 3:43 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett2 hr
Sep 28, 3:49 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford3 hr
Sep 28, 3:55 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson50 min
Sep 28, 4:01 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford37 min
Sep 28, 4:05 PM EDTSevere Thunderstorm WarningRAHNash, Wilson40 min
Sep 28, 4:13 PM EDTSpecial Weather StatementRAHDurham62 min
Sep 28, 4:38 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Granville, Wake37 min
Sep 28, 4:56 PM EDTSevere Thunderstorm WarningRAHVance, Warren34 min
Sep 28, 4:57 PM EDTSevere Thunderstorm WarningRAHGuilford63 min
Sep 28, 5:05 PM EDTFlash Flood WarningRAHCumberland, Harnett, Hoke, Moore3 hr
Sep 28, 5:15 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett33 min
Sep 28, 5:28 PM EDTFlash Flood WarningRAHGuilford3 hr
Sep 28, 5:48 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford42 min
Sep 28, 5:52 PM EDTSevere Thunderstorm WarningRAHPerson38 min
Sep 28, 5:54 PM EDTSpecial Weather StatementRAHVance66 min
Sep 28, 6:04 PM EDTSevere Thunderstorm WarningRAHGranville, Vance27 min
Sep 28, 6:18 PM EDTSpecial Weather StatementRAHChatham57 min
Sep 28, 6:27 PM EDTSpecial Weather StatementRAHGuilford33 min
Sep 28, 6:28 PM EDTSevere Thunderstorm WarningRAHGranville, Person62 min
Sep 28, 6:29 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange44 min
Sep 28, 6:58 PM EDTSpecial Weather StatementRAHAlamance62 min
Sep 28, 7:03 PM EDTSpecial Weather StatementRAHStanly57 min
Sep 28, 7:05 PM EDTAreal Flood AdvisoryRAHCumberland3 hr
Sep 28, 7:34 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly23 min
Sep 28, 7:38 PM EDTAreal Flood AdvisoryRAHAlamance, Orange3 hr
Sep 28, 7:38 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford26 min
Sep 28, 7:51 PM EDTFlash Flood WarningRAHCumberland, Harnett, Hoke, Moore10 hr

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.